Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 325, NWS Nashville, TN

July 9, 2003Macon County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 9, 2003, 6:04 PM CDT for Macon County, Tennessee. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2003, 6:04 PM CDT (23:04 UTC)
Expired
Jul 9, 2003, 6:45 PM CDT
In force
41 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Macon County, TN

The radar

The Nashville radar (KOHX), 56 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.1 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1987 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1987 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 092304
SVRBNA
TNC111-092345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
600 PM CDT WED JUL 9 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MACON COUNTY IN TENNESSEE

* UNTIL 645 PM CDT

* AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  CLUSTER OF SEVERE THUNDERSTORMS 7 MILES SOUTHWEST OF LAFAYETTE...OR 5 MILES
  NORTHEAST OF HARTSVILLE...MOVING EAST NORTHEAST AT 20 MPH. THESE THUNDERSTORMS
  HAVE A HISTORY OF PRODUCING LARGE HAIL...TO QUARTER SIZE...AND DAMAGING
  WINDS.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  MEADORVILLE AT 610 PM
  AND NEAR LAFAYETTE AND KIRBY BY 630 PM CDT
  
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. SEEK COVER IMMEDIATELY.

LAT...LON 3650 8619 3648 8598 3653 8584 3661 8601

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:35 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jul 9, 2:35 PM CDT, 3 hours 29 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-100830-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
235 PM CDT WED JUL 9 2003

LATEST SURFACE ANALYSIS SHOWS THE WESTERN EXTENT OF THE BERMUDA HIGH
OVER THE DEEP SOUTH EXTENDING NORTH ACROSS THE TENNESSEE AND OHIO
VALLEYS. ANOTHER AREA OF HIGH PRESSURE WAS CENTERED OVER ONTARIO
CANADA EXTENDING SOUTH THROUGH THE GREAT LAKES REGION. SEPARATING THE
TWO HIGH PRESSURE SYSTEMS WAS A NEARLY STATIONARY FRONT STRETCHING
EAST TO WEST FROM NEW ENGLAND THROUGH THE UPPER OHIO VALLEY AND INTO
A LOW PRESSURE CENTER LOCATED IN THE CENTRAL PLAINS. ACROSS MIDDLE
TENNESSEE...TEMPERATURES HAD WARMED INTO THE MID AND UPPER 80S WITH
DEW POINTS IN THE LOWER 70S. SOUTHWEST WINDS HAD INCREASED TO 10 TO
15 MPH.

ALOFT...THE MAIN FLOW OF WESTERLIES AND THE ASSOCIATED STORM TRACK
CONTINUED ACROSS THE NORTHERN TIER OF THE U.S.  A RIDGE OF HIGH
PRESSURE EXTENDED ACROSS THE SOUTHERN HALF. SEVERAL SHORT WAVE
TROUGHS WERE MOVING THROUGH THE WESTERLIES OVER THE STATIONARY
FRONT. THE INTERACTION OF THE TWO WAS PRODUCING STRONG TO SEVERE
THUNDERSTORMS.

AFTERNOON HEATING HAS WORKED TO DESTABILIZE THE MOIST ATMOSPHERE
IN PLACE OVER THE FORECAST AREA.  SCATTERED SHOWERS AND THUNDERSTORMS
HAVE DEVELOPED AND WERE MOVING SLOWLY EAST.

BOTH THE GFS AND ETA MODEL HAVE SIMILAR SOLUTIONS THROUGH 84 HOURS.
AN UPPER LEVEL DISTURBANCE CURRENTLY MOVING THROUGH THE UPPER
MISSISSIPPI VALLEY DROPS SOUTHEAST AND BRINGS WITH IT A COLD FRONT
INTO THE OHIO VALLEY BY THURSDAY EVENING. THE COLD FRONT IS
EXPECTED TO PUSH SOUTHEAST AND REACH MIDDLE TENNESSEE OVERNIGHT
THURSDAY INTO FRIDAY MORNING. COOLER AIR ALOFT ALONG WITH THE SURFACE
FRONT WILL BRING AN INCREASE CHANCE OF SHOWERS AND THUNDERSTORMS...
SOME STORMS COULD BE SEVERE LATE THURSDAY AND FRIDAY.

AS THE FRONT EXITS THE AREA ON FRIDAY...EXPECT SLIGHTLY COOLER AND
DRIER AIR THE SECOND HALF OF FRIDAY AND SATURDAY. SUNDAY...A SOUTHERN
FLOW RETURNS BRINGING HEAT AND HUMIDITY BACK TO MIDDLE TENNESSEE.

WILL WATCH TROPICAL STORM CLAUDETTE CLOSELY AS THE PROJECTED PATH IS
INTO THE GULF OF MEXICO BY THE WEEKEND.

.BNA.NONE...

BNA TE 73/86/68/86 3660
CSV TE 69/84/64/83 3661

05
Hazardous weather outlook, Jul 9, 5:24 PM CDT, 40 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-101030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
524 PM CDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

A SERIES OF UPPER LEVEL SHORTWAVES WILL MOVE EASTWARD ACROSS THE
MIDDLE TN AREA THIS EVENING. AS THIS OCCURS...SCATTERED THUNDERSTORM
ACTIVITY IS EXPECTED. A FEW OF THESE STORMS WILL REACH SEVERE LIMITS
AS PULSE SEVERE THUNDERSTORM ACTIVITY IS POSSIBLE. THE MAIN THREAT
FROM THESE STORMS WILL BE LARGE HAIL AND DOWNBURST WINDS IN EXCESS
OF 60 MPH. THE THREAT OF SEVERE THUNDERSTORMS SHOULD DIE DOWN BY 8
OR 9 PM AND EXISTS PRIMARILY FOR THE EASTERN HALF OR THE MID
STATE...GENERALLY TO THE EAST OF I-65.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ON THURSDAY A COLD FRONT WILL APPROACH THE MID STATE. THERE IS A
CHANCE OF STRONG THUNDERSTORMS ALONG AND AHEAD OF THIS FRONT...AND AN
OUTSIDE CHANCE OF SEVERE STORMS...MAINLY THURSDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING AND THURSDAY.

21

In the hours before

Local storm report, Jul 9, 5:26 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0526 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    5 SW SPRINGFIELD          TN   WIND DAMAGE
07/09/03   ROBERTSON                      SHERIFFS OFFICE REPORTED
                                          A TREE DOWN IN COOPERTOWN.

ORCHANIAN
Local storm report, Jul 9, 5:33 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE NASHVILLE TN
0533 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0529 PM    LEBANON                   TN   1.00 IN HAIL
07/09/03   WILSON                         TRAINED SPOTTER REPORTED
                                          HAIL THE SIZE OF QUARTERS.

0500 PM    5 SW SPRINGFIELD          TN   WIND DAMAGE
07/09/03   ROBERTSON                      SHERIFFS OFFICE REPORTED
                                          A TREE DOWN IN COOPERTOWN.

ORCHANIAN
Local storm report, Jul 9, 5:54 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0554 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    HARTSVILLE                TN   WIND DAMAGE
07/09/03   TROUSDALE                      SHERIFFS OFFICE REPORTED
                                          A POWER LINE DOWN IN THE
                                          CITY WHICH LANDED ON A CAR.

ORCHANIAN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 3:32 PM CDTFlash Flood WarningOHXLawrence3 hr
Jul 9, 4:45 PM CDTSevere Thunderstorm WarningOHXJackson45 min
Jul 9, 4:53 PM CDTSevere Thunderstorm WarningOHXRobertson37 min
Jul 9, 5:10 PM CDTSevere Thunderstorm WarningOHXSmith, Wilson35 min
Jul 9, 5:32 PM CDTSevere Thunderstorm WarningOHXRobertson28 min
Jul 9, 5:36 PM CDTSevere Thunderstorm WarningOHXTrousdale39 min
Jul 9, 6:36 PM CDTFlash Flood WarningOHXClay, Fentress, Pickett3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.